Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Mar 6, 2019, 7:39 AM PST for Inyo County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2019, 7:39 AM PST (15:39 UTC)
- Expired
- Mar 6, 2019, 10:30 AM PST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 143 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 8:15 AM PST | FLASH FLOOD | 5 Nne Trona, CA | SR-178 WASHED OUT DUE TO FLASH FLOODING NEAR TRONA AIRPORT. ROAD CLOSED. |
| Mar 6, 9:15 AM PST | FLASH FLOOD | 5 Nne Trona, CA | SR-178 WASHED OUT DUE TO FLASH FLOODING NEAR TRONA AIRPORT. ROAD CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WGUS55 KVEF 061539
FFWVEF
CAC027-061830-
/O.NEW.KVEF.FF.W.0007.190306T1539Z-190306T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
739 AM PST WED MAR 6 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern Inyo County in south central California...
* Until 1030 AM PST.
* At 732 AM PST, Doppler radar indicated heavy rain moving across
southern Inyo County, including much of Death Valley National
Park. This warning is replacing the previous warning, number 5.
There have already been reports of minor flooding flash flooding
near China Lake and on Highway 395 near Olancha. Heavy rainfall is
expected to continue over the next few hours and flash flooding is
possible.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Olancha, Stovepipe Wells, Shoshone, Furnace Creek, Panamint
Springs, Darwin, Tecopa, Cartago, Death Valley Junction and
Homewood Canyon-Valley Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3642 11780 3651 11772 3663 11714 3671 11700
3650 11685 3648 11690 3635 11680 3630 11668
3638 11665 3632 11637 3582 11568 3583 11665
3579 11795 3639 11809
$$
CK2 follow-up statements
027
WGUS75 KVEF 061659
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
859 AM PST WED MAR 6 2019
CAC027-061830-
/O.CON.KVEF.FF.W.0007.000000T0000Z-190306T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
859 AM PST WED MAR 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM PST FOR
SOUTHERN INYO COUNTY...
At 843 AM PST, Death Valley National Park Service reported flash
flooding occurring along Bad Water Rd and Panamint Valley Road. Both
roads are impassable and are closed. Most of the heavy rainfall has
moved south and east, but flash flooding will continue to be a
threat to life and property through the morning hours.
Some locations that will experience flooding include...
Olancha, Stovepipe Wells, Shoshone, Furnace Creek, Panamint Springs,
Darwin, Tecopa, Cartago, Death Valley Junction and Homewood
Canyon-Valley Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3642 11780 3651 11772 3663 11714 3671 11700
3650 11685 3648 11690 3635 11680 3630 11668
3638 11665 3632 11637 3582 11568 3583 11665
3579 11795 3639 11809
$$
CK006
WGUS75 KVEF 061822
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1022 AM PST WED MAR 6 2019
CAC027-061830-
/O.EXP.KVEF.FF.W.0007.000000T0000Z-190306T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1022 AM PST WED MAR 6 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN INYO COUNTY WILL EXPIRE AT
1030 AM PST...
The heavy rain has ended. Residual flooding is still possible.
Please continue to heed any remaining road closures.
LAT...LON 3642 11780 3651 11772 3663 11714 3671 11700
3650 11685 3648 11690 3635 11680 3630 11668
3638 11665 3632 11637 3582 11568 3583 11665
3579 11795 3639 11809
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 5:32 AM PST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 6, 5:32 AM PST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 532 AM PST Wed Mar 6 2019 .SYNOPSIS...Rain and high elevation snow will continue across the region today as a moisture plume associated with an Atmospheric River takes aim at the area. In addition to the precipitation, expect breezy to windy conditions across much of the region. Another storm is expected over the area Friday with increasing chances for showers, breezy winds and cooler temperatures that will linger over the weekend into early next week. && .SHORT TERM...Wednesday through Friday. This AR event is underway with the main plume of moisture targeting the Sierra and the rest of Inyo County, central and southern Nye County, Lincoln County and Clark County through the morning hours. The HRRR forecasts moderate to heavy rain over Clark, Lincoln and northern Mohave County this afternoon with more showery type precipitation elsewhere. Models forecast weak instability over northern Inyo County, southcentral Nevada and northern Mohave County this afternoon increasing the potential for isolated thunderstorms in these areas. Will continue the Winter Storm Warning for the Sierra and Flash Flood Watch for Inyo County, western San Bernardino County, southern Nye County and portions of western Clark County. The next upper level wave will move through the area tonight however, this one will lack the tropical tap resulting in lighter precipitation amounts. Winds across the region today will be breezy to windy with gusts of 30-40 mph except in Mohave County where a Wind Advisory is in effect for winds gusting 40-50 mph. On Thursday, some brief drying is expected while the upper flow transitions from westerly to southwesterly in response to the next Pacific system approaching the area. This system moves into the area Thursday night and Friday but with limited moisture, precipitation amounts should be light. More notable will be breezy to locally windy conditions and cooler temperatures that will be 7-10 degrees below normal. .LONG TERM...Saturday through Tuesday. Little change was made to the extended forecast. Models carve out a longwave trough off the west coast with a closed low spending an excessive amount of time over water, giving it time to potentially tap tropical moisture. Models dig the low southward to northern Baja but then differ with the evolution beyond Monday afternoon and whether it will bring impactful weather to our CWA. Temperatures are forecast to remain below normal through this period. && .AVIATION...For McCarran...Light showers around the terminal are expected to continue into the early morning hours. Cloud bases will hover around 5-6 kft until another wave of showers pass through the Las Vegas Valley this morning. Gusty southwest conditions are expected through the remainder of the forecast period. Gusts to 20 kts possible until around 20Z when gusts can be as high as 25 kts. After sunset, cloud bases rise to 25 kft and gusts begin to die down. For the rest of southern Nevada, northwest Arizona and southeast California...Rain and vicinity showers will continue for all of the remaining TAF sites until around 15Z with the exception of the Colorado River Valley sites (KEED and KIFP) where showers have already subsided. Cloud bases will be lowest at KBIH at 2-3 kft. Elsewhere, cigs of 5-8 kft expected through the afternoon. Gusts for much of the region will start to increase in the late morning hours and last through the afternoon. Southwesterly sustained winds 10-20 kts with gusts to 30 kts possible before subsiding after sunset. && .SPOTTER INFORMATION STATEMENT...Spotter activation is not anticipated at this time however, spotters are encouraged to report any significant weather according to standard operating procedure. && DISCUSSION...Salmen AVIATION...Varian && or more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Mar 6, 1:54 AM PST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
154 AM PST WED MAR 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 AM FLASH FLOOD 1 SE FURNACE CREEK 36.45N 116.85W
03/06/2019 INYO CA LAW ENFORCEMENT
CHP REPORTED FLASH FLOODING ALONG SR190
BETWEEN FURNACE CREEK AND COW CREEK.
&&
JVLocal storm report, Mar 6, 5:42 AM PST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PST WED MAR 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM FLASH FLOOD OLANCHA 36.28N 118.01W
03/06/2019 INYO CA LAW ENFORCEMENT
CHP REPORTED 4-5 INCH DEEP RUNNING WATER
WITH MUD AND DEBRIS ON SOUTHBOUND HIGHWAY
395.
&&
TB3Local storm report, Mar 6, 7:38 AM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 AM PST WED MAR 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM SNOW 1 W WEST BISHOP 37.36N 118.47W
03/06/2019 M7.0 INCH INYO CA DEPT OF HIGHWAYS
STORM TOTAL THROUGH 730AM. SNOW STARTED
AROUND 11PM LAST NIGHT.
&&
AWThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 1:36 AM PST | Flash Flood Warning | VEF | Inyo, San Bernardino | 6 hr |
| Mar 6, 1:53 AM PST | Flash Flood Warning | VEF | Inyo | 9 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.